Letter to Families: Opioid Concerns

By now you have likely seen the heartbreaking news - the number of local teenagers who have died from accidental fentanyl overdose has risen to three - all in King County. This drug is dangerous, it is stealing young lives filled with great promise, and it is wreaking havoc on families, schools and entire communities.

Ballard High and Skyline High School communities have been grappling with losses due to this devastating fentanyl epidemic in recent weeks, and we send our healing thoughts and prayers out to all those affected. Together, let's prevent such a tragedy from taking hold of our Northshore community.

As a district committed to providing a safe and welcoming learning environment for all, we are committed to working with our schools and community to educate our students on the dangers of fentanyl and other opioids. As we know, education is both powerful and transformational.  It informs and can inspire change. I encourage families to talk with your students about the risks of fentanyl and other opioids. It is a matter of life and death. Please note the recent King County Public Health blog post with images and information that will help guide these conversations. 

It takes all of us working together as a community to support one another and actively engage in getting help when needed. I thank you for your partnership in this work and in keeping our community healthy and safe; it matters.

I hope the information and resources below will also prove to be helpful.

Warm regards,
Dr. Michelle Reid
Superintendent


What is fentanyl?

Fentanyl is a powerful synthetic opioid drug that is approximately 100 times more powerful than other opioids. Fentanyl is often added to illicit street drugs such as fake pills and white powder. Fentanyl and other opioids cause overdose by slowing breathing and eventually can cause death.

Where has fentanyl shown up locally?

Examples of pills where fentanyl has been found
  • In King County, fentanyl is most commonly seen in blue, greenish, or pale colored counterfeit pills. There may be other colors. These pills may be marked as “M30” and sometimes as “K9,” “215,” and “v48.” Fentanyl may also be in white powders.
  • Oxycodone pills that are sold on the street or online likely contain fentanyl.
  • You can’t smell or taste fentanyl. You can’t tell if there’s fentanyl in the pills by looking at them.
  • The amount of fentanyl can vary between pills, even within the same batch. While a single pill might get a person high without killing them, another pill could be fatal.

What to do to prevent fatal overdoses:

  • Know the signs of an overdose or excessive opioid use. Someone may be overdosing if they:
    • Won’t wake up or it’s difficult to awaken them
    • Have slow or no breathing
    • Have pale, ashy, cool skin
    • Have blue lips or fingernails
    • Abnormal snoring pattern (e.g., unusually loud)
    • Extreme drowsiness
  • If you witness an overdose, call 9-1-1 right away. Washington State’s Good Samaritan law will protect you and the person who is overdosing from drug possession charges.
  • Give naloxone (Narcan), a nasal spray that counteracts the life-threatening effects of an opioid overdose. Find out where you can get Narcan at stopoverdose.org.
  • Get rid of unused or expired medications. Find a drop-box near you: www.medicinereturn.org or text MEDS to 667873
  • If you think someone is overdosing, do not let them fall back asleep.

Treatment works

Many different treatment options are available across King County, including medications to treat opioid use disorder. Visit the Washington Recovery Help Line http://www.WArecoveryhelpline.org or call 1-866-789-7511.

 

 

Superintendent's Blog

 

 

District Stories